A number of pharmacists have anecdotally reported a rise in people worried they have contracted COVID-19 because they have lost their sense of taste, which appears to correspond to the rise in people experiencing the ArmaForce side effect.
Supplement company Blackmores, which makes ArmaForce under its BioCeuticals range, has noticed an increase in the number of people experiencing the side effect over the past few months, which it credits to an increase in people taking the supplement.
“This spike in sales also aligned with an increase in consumer adverse reactions relating to taste disturbance with the use of ArmaForce,” a spokeswoman said.
“Our investigations suggest that this may be associated with the product being purchased without healthcare professional advice and being used for prolonged periods at high doses as people endeavoured to support their immunity during the height of the COVID-19 pandemic.”
ArmaForce is a “practitioner only” supplement, sold only by health professionals, usually at the pharmacy level, but which does not require a prescription.
This can give the impression it is a medicine, but Professor Greg Kyle, head of discipline for pharmacy at QUT, said there was a clear difference.
“Herbal products can see quite a lot of variation in how much active chemical is present in a given pill; it’s like wine, where there are variations in the final product, depending on the soil it was grown in, things like that,” Professor Kyle said.
“If you get a box of Nurofen, you know that each tablet has 200 milligrams of ibuprofen, the same amount in each tablet, but with herbal supplements, there can be lots of variation.”
He said that did not mean herbal supplements did not work, just that people should be careful using them and if they got an adverse reaction they should stop taking them immediately.
And he said anyone who thought they might have contracted COVID-19 should get tested as soon as possible.
“You can stop taking the supplement and see if your sense of taste comes back, but what I would recommend doing in the current environment is get tested straight away, just in case,” he said.
“There’s no way of knowing if it’s a side-effect of the ArmaForce or a symptom of COVID-19 until we actually test to find out.”
GP and AMA Queensland council member Dr Nick Yim agreed that anyone who suspected they had COVID-19 should get tested, regardless of what other supplements or medications they were taking.
“The current advice is for anyone who has symptoms which could be COVID to get tested, even if they haven’t been overseas,” Dr Yim said.
“Many GPs might not be aware that this is a side effect of ArmaForce, and also many people would not mention that they are taking a herbal supplement if they were speaking to their doctor.”
After it became aware of the increase in the side effect, Blackmores moved to change the labels on its ArmaForce bottles limiting the dosage and duration of use, as well as reaching out to practitioners to advise them of the issue.
“We closely monitor the safety of all our products through our pharmacovigilance program and encourage consumers and healthcare professionals to report any adverse reactions,” the Blackmores spokeswoman said.
“As soon as we noticed an increasing trend, we took proactive steps to ensure the safe use of the product.”
Stuart Layt covers health, science and technology for the Brisbane Times. He was formerly the Queensland political reporter for AAP.